Hostname: page-component-7479d7b7d-8zxtt Total loading time: 0 Render date: 2024-07-13T11:30:31.345Z Has data issue: false hasContentIssue false

Conjugacy invariants for Brouwer mapping classes

Published online by Cambridge University Press:  08 March 2016

Sorbonne Universités, UPMC Université Paris 06, Institut de Mathématiques de Jussieu-Paris Rive Gauche, UMR 7586, CNRS, Université Paris Diderot, Sorbonne Paris Cité, F-75005, Paris, France email
Rights & Permissions [Opens in a new window]


Core share and HTML view are not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

We give new tools for homotopy Brouwer theory. In particular, we describe a canonical reducing set called the set of walls, which splits the plane into maximal translation areas and irreducible areas. We then focus on Brouwer mapping classes relative to four orbits and describe them explicitly by adding a tangle to Handel’s diagram and to the set of walls. This is essentially an isotopy class of simple closed curves in the cylinder minus two points.

Research Article
© Cambridge University Press, 2016 


Franks, J. and Handel, M.. Area preserving group actions on surfaces. Geom. Topol. 7 (2003), 757771 (electronic).Google Scholar
Franks, J. and Handel, M.. Periodic points of Hamiltonian surface diffeomorphisms. Geom. Topol. 7 (2003), 713756 (electronic).CrossRefGoogle Scholar
Guillou, L.. Théorème de translation plane de Brouwer et généralisations du théorème de Poincaré–Birkhoff. Topology 33(2) (1994), 331351.Google Scholar
Handel, M.. A fixed-point theorem for planar homeomorphisms. Topology 38(2) (1999), 235264.Google Scholar
Le Calvez, P.. Une nouvelle preuve du théorème de point fixe de Handel. Geom. Topol. 10 (2006), 22992349 (electronic).CrossRefGoogle Scholar
Le Roux, F.. An introduction to Handel’s homotopy Brouwer theory. Preprint, 2012, arXiv:1208.0985.Google Scholar
Le Roux, F.. An index for Brouwer homeomorphisms and homotopy Brouwer theory. Preprint, 2014, arXiv:1401.2333.Google Scholar
Matsumoto, S.. Arnold conjecture for surface homeomorphisms. Proceedings of the French–Japanese Conference ‘Hyperspace Topologies and Applications’, Vol. 104. La Bussière, 2000, pp. 191214.Google Scholar